Digoxin Toxicity

– Digoxin toxicity presents with nausea, vomiting, abdominal pain, visual disturbances, and symptoms of arrhythmia.

– It can cause ANY arrhythmia EXCEPT rapidly conducted atrial arrhythmias (like atrial flutter with a fast ventricular response).

– Three typical digoxin toxic rhythms are: Atrial fibrillation with a slow ventricular response, atrial tachycardia with 2:1 block and bidirectional ventricular tachycardia.

– Hypokalemia and hypercalcemia potentiate digoxin toxicity.

– Since digoxin acts by blockage of the sodium/potassium ATPase pump, digoxin toxicity can result in hyperkalemia.

– Calcium should NOT be given intravenously when the potassium is high related to digoxin toxicity as this theoretically could cause serious arrhythmia since hypercalcemia potentiates the actions of digoxin (end-point of digoxin mechanism is opening Ca channels allowing increased Ca influx, this IV calcium markedly would increase Ca inclux). There is little evidence to support this theory.

– Digoxin toxicity can cause “xanthopsia” or yellowing of the vision which the artist Vincent Van Gogh was thought to suffer from toward the end of his life (he was using Foxglove to treat a seizure disorder).